My father got his first seizure at the age of 23, and while taking Dilantin over the past 30 years or so - he was able to control his seizures (having only a handful and due to missing a dose & pneumonia). A couple of months ago, he had one - and his levels were incredibly low. They performed blood work and an MRI - and his liver is alright and (thank god) - nothing in his brain. They had thought that him taking a few Tums (for heartburn) had affected the absorption of the Dilantin taken within the same hour. The problem is last week, he had another seizure, and he didn't miss a dose and his levels were down to 6 (granted levels were checked a few weeks ago and were at 19). They just did another MRI, and all clear but the doctors want to change him from the Dilantin (which has been quite effective for close to 30 years with barely any side affects) to Keppra and Lamictal. My concern is how his body (he's not in good physical shape - over weight but has been large his whole life, doesn't drink and no other drugs) is going to react to this new medicine. Also, I feel like there should be a reason determined as to why this happened before being so quick to changing his medicine that has worked. Can anyone offer any insight as to why this could be happening and/or am I asking the right questions or being a bit too paranoid regarding the change in medicines?
Jocey welcome to the board and sorry to hear about your dad. I also feel that your dad's blood system has become amune after so long that even when he takes other meds it causes him to have a spell. Changing meds sounds like a good idea actually, and by personal experience on Keppra for years I think he will do good on it. I never hadf side effects with this med and until today 16 months after my brain surgery I been seizure free. Hope the best for your dad, let us know how he progresses
I have been on Dilantin for approximately 40 years. While it has helped to one degree or another, it has not resulted in being siezure free. Additional meds were necessary when Dilantin failed to maintain adequate control. Only slight improvement resulted from addons.
One of the last addons to Dilantin was Depakote(Valproic Acid) for approximately 9 years (horrible stuff). Like with past addons only limited success.
I demanded to be taken off of Depakote. The doctor put me on a regimine of Keppra, originally 500mg/day then 1000mg/day and most recently 2000mg/day.
Stress triggers most of my siezures (Complex Partial Seizures, Left Temporal Lobe focus). I have no complaints about the Keppra. Since being on Keppra with Dilantin, I have been in situations of intense stress without resulting in a seizure. Prior to the use of Keppra, I KNOW I would have experienced siezures. Stress no longer seems to have the same impact on triggering siezures as in the past.
A word of caution. Keppra can result in mood swings. In my case I seem to be more relaxed, but I have heard from others it can result in being impatient and somewhat cranky. Talk with the doctor about these symptoms.
Being that you father has been on Dilantin for many decades, it is important to note that such longterm use can result in bone loss. He should have been taking Calcium supplements. I was not made aware of this necessity till last year and have suffered bone loss myself.